Alot of young oxy abusers are getting put on methadone. I am one of them. Abused oxycontin at age 17-19. Got on methadone at 19-22. I was on it for almost 3 years at 100mg. I also abused massive amounts of fentanyl (IV) while on methadone. I am now off methadone and all opiates/opioids. This is how I did it.
Ok so lets go back 8 months, I was on 100mg methadone and a massive amount of fentanyl. I quit the fentanyl, took about 5-8 days of badass withdrawals. These withdrawals were the worst I experienced throughout my whole taper, it only gets better from here. If you are only taking methadone you get to skip this step :)
After this I couldn't figure out how to start the taper. Alot of us on methadone are scared ********, because these withdrawals are supposedly worse than anything we've ever felt before. I've detoxed (went to rehab) a couple times while abusing oxy/heroin. Those withdrawals were far worse than my methadone withdrawals.
It took me 5 months to get from 100-25. I had my dose lowered every 2 weeks, beginning with 10mg drops, then to 5mg drops. *****I want to explain here that when you're on methadone you are fully saturated feeling good, you probably won't feel much wd's but the shock of not feeling AMAZING every day is pretty intense.
at 50mg (half mark), I started to feel more serious wd's especially in the mornings and nights when the methadone wouldn't hold long enough. I got a precription for Serequil 50mg tabs for sleep, this combined with the methadone you're still taking, will make you sleep easily! I also got a prescription for Clonidine. I took the clonidine at night to help sleep(works amazing). Clonidine also helps when you have the jitters, it lowers your blood pressure, don't take too much of this stuff. These 2 drugs will help you through the whole process.
At 25 mg - This is when the withdrawals get much worse. I lowered 2mg every 3 days until I went to 0. The 3 days between drops worked great because of the halflife time (Doc suggested this). The wd's slowly get worse. I up'd my serequel to 100mg but I was still sleeping less and less and feeling really bad in the mornings/nights. Started taking clonodine consistantly twice a day and once at night. I bought some plain Tylenol for the pain, this alleviates 50% of your pain, it's worth it. I only take it when my body aches badly, at most 1-2 a day. I got immodium for the diarhea and awful stomach feeling. I got an otc nighttime cold medecine. This helps with the coughing and runny nose etc... I only take it at night to sleep better.
The key here is that you've been experiencing mild wd's for the last 6 months. There is no extreme of being high then going cold turkey. It's a walk in the park instead of a smack in the face. If anything the beginning was the worst for me, once you get used to going through mild wd's it becomes normal and easy.
Once I hit 6mg I started to feel horrible, body spasms etc... all night long. The clonidine helps with this alot, although once again I started to sleep less and less. I went to the doctors told him I had a few days left on methadone. I showed him my hand as it shook uncontrollably, he wrote me a prescription for a Benzo. I asked for the lowest dosage possible and only 2-4 weeks worth. He gave me 30 of those tiny .5 ativan pills. I took 1 at night and 1 in the morning if needed. This will help with the body spasms and overall with the withdrawals.
* Wait as long as you can before getting a benzo, I dropped off at 4mg, I only took it for 2 days prior to stopping methadone and then about 1-2 weeks afterwards.
Oxy abusers, opiate pill abusers in general, think that methadone is an "easier" way to get off the oxy/pills. This just isn't true. In fact going on methadone is just trading one problem for a much worse one. Methadone is a last resort for the most severe of addictions. It's really just a replacement for more debilitating opiate addictions like heroin, replacing them with an opiate that allows the addict to re-establish a life and livelyhood. They are still addicts in every sense of the word.
Getting off methadone is no easier than getting off oxycontin, in fact tapering off oxys would be the easier thing to do.
That said, congrats on your success tapering off the methadone! That is a long, difficult journey to say the least.
I tapered off oxy directly, and after a couple of failures having to step back up, learned to give myself a chance to "stabilize" on the lower dose first before stepping down again. I tapered slowly, never allowing my wd symptoms to be any worse than the yawning and watery eyes stage, and allowing enough time for that to clear up before tapering again, which was usually about a week to a week and a half between tapers.
Tapering off oxy's is a LOT easier than having to taper off methadone, I'm sure you agree. I never had body spasms, shakes, etc. like you went through when you got down to the low doses.
When I got down to 80mg/day, I tapered by 10's, then bailed at 10mg with the "normal" 3 days of sweats/cold, rls, sleeplessness, etc. Which wasn't as bad as it could have been had I quit from 80mg.
P.S. I was on 640mg oxy/day when I started tapering off. It took me almost a full year before I was off them for good. And while I kept my wd symptoms to a minimum, the psychological part, always wanting to take more to "feel better" was the hardest part. Even though I've been of them for a few years, I still feel a need for them once in a while.
hello.....how are you doing now? i am on 40mgs (started coming dwn at 90 after 7 yrs....i am going to be on 30 next week and then 20 the week after ( i have no control over this....i know it is to quick but i thought at first it was going to be CT at 40 so i'm perfectly happy with it versus that....after 20 for a week i'm going into medical detox.....i have started antidepressant and non narcotic anietxy med about a month ago...im trying to prepare the best i can...i am also taking co q 10 vitamins...calcium, magenesioun & zinc vits and b6 vits....do you have any other advice??? i hope and pray you are doing great :) pls let me kno.....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.